Vitamin B12 deficiency: Four signs when you look into the mirror signalling low levels

No matter what causes a vitamin B12 deficiency – whether it is diet related or not – lacking the vital nutrient disrupts the development of red blood cells. Deformed, the oxygen-carrying cells are not capable of functioning well. As oxygen saturation depletes, the skin may begin to take on a peculiar colouring one could describe as “pale”, the experts at the NHS confirmed. Even for fair-skinned people, the pallor could cause some close family friends and loved ones to think you look a bit ill.

As vitamin B12 stores essentially become non-existent, the pallor may begin to take on a yellowish hue, known as jaundice.

By looking into the mirror, you will be able to notice if the whites of your eyes now have a yellow tinge.

Any indication of jaundice needs to be investigated by your healthcare professional as soon as possible.

While standing in front of a mirror, also take the time to poke your tongue out to see what it looks like.

READ MORE: Bowel cancer symptoms: The ‘sensation’ when having a poo – sign

The NHS listed other possible signs of a vitamin B12 deficiency, which can include:

  • Extreme tiredness (fatigue)
  • Lack of energy (lethargy)
  • Breathlessness
  • Feeling faint
  • Headaches
  • Noticeable heartbeats (palpitations)
  • Hearing sounds coming from inside the body, rather than from an outside source (tinnitus)
  • Loss of appetite.

Additional symptoms may include:

  • Mouth ulcers
  • Pins and needles
  • Changes in the way that you walk and move around
  • Disturbed vision
  • Irritability
  • Depression
  • Changes in the way you think, feel and behave
  • A decline in your mental abilities, such as memory, understanding and judgement (dementia).

The best course of action to take if you identify with any of these symptoms is to discuss them with your doctor.

By requesting a blood test that tests for vitamin B12 levels, you can get a concrete answer as to if you are deficient in the nutrient or not.

WebMD added that some medication used to treat high blood sugar (i.e. type 2 diabetes) can also cause difficulty when it comes to the body absorbing vitamin B12.

Other causes of a vitamin B12 deficiency, as pointed out by the experts at the NHS, include:

  • A vegan diet
  • Gastrectomy
  • Proton pump inhibitors.

Should you be diagnosed with a vitamin B12 deficiency, your doctor should try to work out what is the reasoning behind your deficiency.

Depending on the cause, treatment options can differ, ranging from oral supplementation to intramuscular injections.

Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Stay in Touch

To follow the best weight loss journeys, success stories and inspirational interviews with the industry's top coaches and specialists. Start changing your life today!

spot_img

Related Articles